Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 317, NWS North Platte, NE

July 18, 2007Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2007, 5:10 PM MDT for Sheridan County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 5:10 PM MDT (23:10 UTC)
Expired
Jul 18, 2007, 6:15 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:35 PM MDTTSTM WND GST 67Rushville, NE
Jul 18, 5:57 PM MDTHAIL 0.8810 Nne Rushville, NENICKEL SIZED HAIL REPORTED BY THE PUBLIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 5:05 PM MDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 182310
SVRLBF
NEC161-190015-
/O.NEW.KLBF.SV.W.0317.070718T2310Z-070719T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 PM MDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITIES OF...RUSHVILLE...GORDON...

* UNTIL 615 PM MDT

* AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES EAST OF METCALF STATE WILDLIFE MANAGEMENT AREA...OR ABOUT 9
  MILES NORTH OF RUSHVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE BY 525 PM MDT...
  CLINTON BY 535 PM MDT...
  9 MILES SOUTHWEST OF GORDON BY 545 PM MDT...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 555 PM MDT...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 605 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4295 10255 4282 10272 4227 10208 4288 10209

$$

24/JS
2 follow-up statements
000 
WWUS53 KLBF 182342
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT WED JUL 18 2007

NEC161-190015-
/O.CON.KLBF.SV.W.0317.000000T0000Z-070719T0015Z/
SHERIDAN NE-
543 PM MDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHERN SHERIDAN COUNTY...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR CLINTON...OR ABOUT 7 MILES EAST OF RUSHVILLE...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 550 PM MDT...
  HIGHWAY 27 MILE MARKER 200 BY 605 PM MDT...
  BILLYS LAKE BY 615 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4295 10255 4282 10272 4227 10208 4288 10209

$$

SPRINGER/24
000 
WWUS53 KLBF 190011
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
711 PM CDT WED JUL 18 2007

NEC161-190021-
/O.EXP.KLBF.SV.W.0317.000000T0000Z-070719T0015Z/
SHERIDAN NE-
611 PM MDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHERIDAN COUNTY
EXPIRES AT 615 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4295 10255 4282 10272 4227 10208 4288 10209

$$

SPRINGER/24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM MDT, 3 hours earlier.

Area forecast discussion, Jul 18, 2:10 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT WED JUL 18 2007

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z MSL DATA PRODUCED A LOW PRESSURE CENTER
IN CENTRAL NEBRASKA NEAR THEDFORD AND ANOTHER IN SOUTHEAST COLORADO
BETWEEN LA JUNTA AND LAMAR. A QUASI-STATIONARY FRONT WAS DROOPING
ACROSS WESTERN...NORTH CENTRAL AND NORTHEAST NEBRASKA. THERE WAS
ALSO A SURFACE TROUGH ACROSS SOUTHWEST NEBRASKA. WHERE IT WAS
VIEWABLE...THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME
AT OR ABOVE 30MM ALONG AND NORTH OF INTERSTATE 80. IN THE UPPER
LEVELS...6.7U IMAGERY INDICATED A DEVELOPING WAVE IN WESTERN
WYOMING. THE SURFACE LAPS DATA STILL INDICATED HIGH CONVECTIVE
INHIBITION. THE LOWEST NUMBERS AT THE TIME WERE ON THE ORDER OF
100J/KG IN NORTHEAST NEBRASKA BETWEEN ONEILL AND NORFOLK AND 200J/KG
IN SOUTHWEST NEBRASKA BETWEEN NORTH PLATTE AND LEXINGTON. THE CAP
HAD APPARENTLY WASHED OUT IN SOUTH CENTRAL SOUTH DAKOTA NORTH OF THE
SURFACE BOUNDARY. THE LAPS BASED SURFACE BASED CONVECTIVE POTENTIAL
SHOWED THE MOST UNSTABLE CONDITIONS IN THE EASTERN NEBRASKA
PANHANDLE AND EAST OF U.S. HIGHWAY 83 WHERE THE VALUES WERE
2000-5000J/KG.
&&

.SHORT AND MEDIUM RANGE DISCUSSION...
    THE THUNDERSTORM FORECAST FOR THIS EVENING AND TONIGHT IS
HEAVILY DEPENDENT ON THE LOCATION OF THE SURFACE BOUNDARY AND THE
STRONGEST INSTABILITY AS WELL AS THE TIMING OF THE UPPER WAVE.
CURRENT INDICATIONS ARE THAT CONVECTIVE INITIATION SHOULD BE LATE
AFTERNOON IN WESTERN NEBRASKA AND ALONG THE NEBRASKA-SOUTH DAKOTA
BORDER. INITIALLY...THE STRONGEST CHANCES OF SEVERE THUNDERSTORMS
WOULD BE ALONG THE SOUTH DAKOTA BORDER. IT IS POSSIBLE THAT EXTREME
SOUTHWEST NEBRASKA WILL GET NOTHING AT ALL. STORMS SHOULD END LATE
TONIGHT AS THE FRONT PUSHES THROUGH THE REST OF NEBRASKA.
&&

.EXTENDED DISCUSSION...
    THE ECMWF...GFSLR AND DGEX ARE IN DECENT AGREEMENT FRIDAY
THROUGH TUESDAY IN KEEPING AN UPPER HIGH OVER THE CENTRAL AND
NORTHERN PLAINS. THE 500MB TEMPERATURES ARE EXPECTED TO BE AROUND
-4C...WHICH SHOULD CAP VERTICAL MOTION. ON WEDNESDAY THOUGH...THE
GFSLR HAS AN UPPER TROUGH POKING IN FROM THE SOUTHWEST. THIS SEEMS
TO BE AN OUTLIER AND SOMEWHAT ATYPICAL. THE MORNING RUN OF THE GFS
DOES SHOW THIS FEATURE...BUT IT KEEPS IT ORIENTED ACROSS THE DEEP
SOUTH RATHER THAN POKING INTO KANSAS AND NEBRASKA. IF THIS WERE TO
OCCUR...IT COULD MEAN THAT DEEP TROPICAL MOISTURE IS BROUGHT UP INTO
THE PLAINS. FOR NOW...WE WILL JUST WATCH IT AND SEE HOW SUBSEQUENT
CYCLES HANDLE IT. AT THIS TIME...WE WILL KEEP A DRY FORECAST IN
EFFECT FOR FRIDAY THROUGH WEDNESDAY. TEMPERATURES IN NORTHWEST
NEBRASKA WILL ONCE AGAIN BE AROUND 100 SATURDAY THROUGH TUESDAY.
&&

.AVIATION...
    COLD FRONT MOVING THROUGH THE AREA LATE THIS AFTERNOON AND THEN
EXTEND FROM NEAR KONL TO KLBF BY 00Z.  WINDS REMAIN SOUTH TO
SOUTHWEST AHEAD OF THE FRONT AND TURN TO NORTHEASTERLY BEHIND THE
FRONT.  AN UPPER WAVE ACROSS EASTERN WY WILL CONTINUE TO KICK OFF A
FEW THUNDERSTORMS ALONG AND BEHIND THIS FRONT AS IT MOVES ACROSS THE
AREA.  CEILINGS MAY DROP TO MVFR WITH WIND GUSTS TO 45 MPH ARE
POSSIBLE WITH THE THUNDERSTORMS.  MOST THUNDERSTORM ACTIVITY WILL
PUSH OUT OF THE WESTERN HALF OF THE FORECAST AREA BY 06Z AND THE
EASTERN HALF BY 12Z. CIGS AND VIS WILL BE VFR OUTSIDE OF
THUNDERSTORMS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/BLONDIN
Hazardous weather outlook, Jul 18, 3:07 PM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT WED JUL 18 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-192115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT WED JUL 18 2007 /307 PM MDT WED JUL 18 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS TONIGHT IN WESTERN AND
NORTH CENTRAL NEBRASKA. A FRONT IS EXPECTED TO SAG THROUGH
NEBRASKA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT. VERY UNSTABLE CONDITIONS ALOFT WILL ALLOW FOR SOME SEVERE
THUNDERSTORMS TO DEVELOP. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND NORTH OF INTERSTATE HIGHWAY 80 WITH THE
GREATEST RISK ALONG AND NORTH OF STATE HIGHWAY 2. AFTER
MIDNIGHT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A
LINE FROM VALENTINE TO ARNOLD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

VERY HOT TEMPERATURES ARE EXPECTED TO RETURN TO WESTERN AND NORTH
CENTRAL NEBRASKA SATURDAY THROUGH TUESDAY. THE HIGHEST
TEMPERATURES WILL BE IN THE NORTHWEST WHERE DAYTIME HIGHS MAY AGAIN
EXCEED 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:22 PM MDTSevere Thunderstorm WarningLBFSheridan53 min
Jul 18, 5:25 PM MDTSevere Thunderstorm WarningLBFSheridan65 min
Jul 18, 5:50 PM MDTSevere Thunderstorm WarningLBFGarden55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.